Iowa, 2021

Tornado in Iowa, April 7, 2021

April 7, 2021 · NWS DVN · 1 event in 1 county or zone

A slowly moving storm system brought several rounds of showers and thunderstorms to eastern Iowa, northwest Illinois and far northeast Missouri during the day on Wednesday April 7, 2021. 80 inches in Bushnell Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A slowly moving storm system brought several rounds of showers and thunderstorms to eastern Iowa, northwest Illinois and far northeast Missouri during the day on Wednesday April 7, 2021. The heavy rainfall occurred south of a Fairfield to Galesburg line with reports ranging from 1.13 inches in Burlington to 1.80 inches in Bushnell Illinois. A few of these thunderstorms became severe and produced damaging winds in McDonough, Henderson, and Hancock Counties during the late afternoon and early evening hours. Damage was also reported to some mobile homes and a garage on the southwest side of Cedar Rapids due to a weak tornado that caused one minor injury due to glass from a broken window.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 7, 6:02 PM CST, 1 hour 34 minutes earlier.

Area forecast discussion, Apr 7, 6:02 PM CST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
702 PM CDT Wed Apr 7 2021

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 306 PM CDT Wed Apr 7 2021

The widespread showers and thunderstorms that moved through the
forecast area earlier today have held temperatures in the 60s
through early this afternoon over much of the forecast area. The
last of these showers were seen on KDVN 88D over northwest
Illinois at 2 pm, with thunderstorms mostly well to the east into
north central Illinois. Partial clearing of the cloud cover has
warmed roughly the area west and northwest of line from Cedar
Rapids to Dubuque into the lower 70s. Dewpoints were in the 50s to
around 60. Winds were trending to the southeast and becoming
strong and gusty in places, responding to deepening low pressure
over far NW MO. In the bigger picture, an upper level low was
centered over eastern KS with area radar mosaic showing showers
and thunderstorms in the area of diffluence and low level
moisture return/instability in advance across MO into southern IA.
This will be the next round of thunderstorms, possibly severe, as
the advancing surface and upper level lows push east-northeast
this evening spreading shear, moisture and instability into the
region.

&&

.SHORT TERM...(This Evening through Thursday)
ISSUED AT 306 PM CDT Wed Apr 7 2021

Potential for severe storms this evening is the primary focus. Later
tonight into Thursday, cool and wet, unsettled weather will rule as
the storm system occludes and stalls out over the forecast
area.

Will be watching the mostly disorganized area of thunderstorms over
south central Iowa and northern MO spreading north-northeast into
the forecast area late this afternoon into this evening. These are
currently feeding off a 40 kt plus low level jet with strong
moisture advection, on a southerly flow focusing into central
Iowa, where sunshine has boosted temperatures into the mid 70s.
The more stable air over most of the local forecast area will
initially limit things, but increasing MUCAPE building upstream
across MO and IL will feed into the organizing storms under
increasing upper level support spreading into northern MO,
reaching into far southeast Iowa and west central IL roughly
between 5 pm and 8 pm for a threat of severe storms. The primary
threat looks to be damaging winds and isolated tornadoes
especially where low level shear/helicity is maximized along a
developing surface occluded front. SPC has a slight risk over
northeast MO into far southeast IA and west central IL for this
possibility, while the rest of the forecast area was upgraded
earlier today to a Marginal risk. There remains some uncertainty
as to how fast things can destabilize as cloud cover is thinning ahead
of the advancing storms this afternoon. Convective allowing
models, which had a poor handle on this morning's coverage of
storms, have maintained consistency with the favorable scenario
for severe weather in our far south this evening, over the past 24
hours.

Later this evening and overnight, convection will weaken as mid
level lapse rates become less steep and a dry slot rotates into the
occluding system. Will keep low chances for rain and showers going
overnight into Thursday, likely seeing several rain-free hours
through this period, but trending much cooler with temperatures
cooling into the 50s overnight and not recovering much through
Thursday. With the feed of moisture cut off in this wrapped up
system, QPF amounts will likely be limited to a few hundredths of an
inch late tonight through Thursday.

.LONG TERM...(Thursday Night through Wednesday)
ISSUED AT 306 PM CDT Wed Apr 7 2021

Key messages:

1) Periods of showers through Sunday.

2) Starting to turn colder by the middle of April.

Details:

Thursday night and Friday: Active pattern as the current cut-off
closed upper low in the mid MS Vly tracks slowly into WI by the end
of the week. This will continue the periodic rounds of showers
through Friday. With extensive cloud cover and minimal instability
and weak shear, this looks more like a stratiform type rain rather
than convection. With the low occluding and cutting off the deep
moisture any QPF looks to be light.

This weekend: GFS/ECMWF suggest another deepening trough diving from
the northern Rockies into MO then forming into another closed low as
it tracks northeast. This should bring another round or two of light
to moderate rain especially Saturday and Saturday night.

Next week: Major pattern change to colder weather and even the
potential for snow later in the week. However, this all depends on
what model is correct. The ECMWF is much more aggressive in diving a
potent upper low out of western Ontario and southward into Iowa, but
the GFS is much weaker and keeping the system well to our north. CPC
does suggest below normal temperatures and we may have to start
thinking about frost/freeze headlines. Stay tuned!

Haase

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
ISSUED AT 650 PM CDT Wed Apr 7 2021

A line of thunderstorms will move northward this evening as part
of a low pressure storm system that will impact the area for the
next couple of days. This initial line of storms will move through
with showers lingering behind it for several hours. They may
become scattered in nature later this evening then will come to
an end after midnight. Ceilings are anticipated to drop below MVFR
after the rain ends and will likely stay low through the afternoon
when another round of light rain as the center part of the system
moves directly overhead. This will bring some wind shifts as well,
but overall winds are looking to be in the 10-15kt range through
much of the next 24 hours.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Sheets
SHORT TERM...Sheets
LONG TERM...Haase
AVIATION...Brooks
Hazardous weather outlook, Apr 7, 12:26 PM CST, 7 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
126 PM CDT Wed Apr 7 2021

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-081830-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
126 PM CDT Wed Apr 7 2021

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Severe thunderstorms are possible late this afternoon and evening
across the outlook area. The potential for severe weather is
greatest along and southwest of a line from Keosauqua through Fort
Madison Iowa, to Augusta Illinois, where the Storm Prediction
Center has placed a slight risk. The main severe weather threat
will be damaging wind and large hail. Isolated tornadoes are
possible in the area under a slight risk, which includes
northeast Missouri, far southeast Iowa and far west central
Illinois.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

DLS

In the hours before

Local storm report, Apr 7, 6:14 PM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
714 PM CDT WED APR 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     TSTM WND DMG     BOWEN                   40.23N 91.06W
04/07/2021                   HANCOCK            IL   TRAINED SPOTTER

            SEVERAL ONE INCH DIAMETER TREE LIMBS DOWN.

&&

HAASE
Local storm report, Apr 7, 6:17 PM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
717 PM CDT WED APR 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND DMG     1 N AUGUSTA             40.25N 90.95W
04/07/2021                   HANCOCK            IL   BROADCAST MEDIA

            4 INCH TREE BRANCHES BROKEN.

&&

JB
Local storm report, Apr 7, 6:20 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
720 PM CDT WED APR 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     1 N WEST POINT          40.27N 91.18W
04/07/2021                   HANCOCK            IL   EMERGENCY MNGR

            SPLIT POWER POLE.

&&

JB
Special weather statement, Apr 7, 6:20 PM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
720 PM CDT Wed Apr 7 2021

ILC071-109-187-080045-
Henderson-Warren-McDonough-
720 PM CDT Wed Apr 7 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL
HENDERSON...WARREN AND NORTHEASTERN MCDONOUGH COUNTIES UNTIL 745 PM
CDT...

At 720 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Stronghurst to near Adair. Movement
was north at 40 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Macomb, Monmouth, Bushnell, Roseville, Avon, Kirkwood, Good Hope,
Prairie City, Bardolph, Sciota, Western Illinois University, Little
Swan Lake, New Philadelphia, Adair, Walnut Grove, Greenbush, Berwick,
Macomb Municipal Airport, Larchland and Cameron.

LAT...LON 4045 9080 4098 9079 4087 9044 4033 9045
TIME...MOT...LOC 0020Z 188DEG 37KT 4078 9085 4039 9053

Uttech
Special weather statement, Apr 7, 6:26 PM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
726 PM CDT Wed Apr 7 2021

ILC071-131-161-187-IAC057-115-080100-
Henderson-Warren-Rock Island-Mercer-Des Moines-Louisa-
726 PM CDT Wed Apr 7 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
HENDERSON...NORTHWESTERN WARREN...SOUTHWESTERN ROCK ISLAND...
MERCER...NORTHEASTERN DES MOINES AND SOUTHEASTERN LOUISA COUNTIES
UNTIL 800 PM CDT...

At 726 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Morning Sun to Kirkwood. Movement
was north at 40 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Monmouth, Aledo, Wapello, Oquawka, Burgess, Mediapolis, Fruitland,
Viola, Morning Sun, Millersburg, Matherville, Kirkwood, New Boston,
Keithsburg, Grandview, Reynolds, Eliza, Joy, Letts and Little York.

LAT...LON 4085 9067 4097 9125 4134 9125 4133 9055
TIME...MOT...LOC 0026Z 186DEG 35KT 4104 9123 4089 9077

Uttech
Special weather statement, Apr 7, 7:10 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
810 PM CDT Wed Apr 7 2021

ILC073-131-161-195-IAC031-045-105-139-163-080215-
Rock
Island-Mercer-Whiteside-Henry-Cedar-Scott-Jones-Muscatine-Clinton-
810 PM CDT Wed Apr 7 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ROCK ISLAND...
NORTHEASTERN MERCER...SOUTHWESTERN WHITESIDE...HENRY...CEDAR...
SCOTT...SOUTHWESTERN JONES...MUSCATINE AND SOUTHWESTERN CLINTON
COUNTIES UNTIL 915 PM CDT...

At 808 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near West Liberty to Woodhull. Movement
was northeast at 30 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Davenport, Moline, Rock Island, Bettendorf, Muscatine, East Moline,
Kewanee, Tipton, West Branch, Cambridge, Durant, Mechanicsville,
Stanwood, Silvis, Geneseo, Eldridge, Milan, Colona, Le Claire and
Coal Valley.

LAT...LON 4115 8987 4115 9044 4109 9044 4152 9137
      4201 9136 4194 9089 4151 8986
TIME...MOT...LOC 0108Z 229DEG 25KT 4160 9131 4117 9035

Brooks

The radar

The Quad Cities radar (KDVN), 103 km away, was scanning. The volume nearest the first event began at 01:33 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Linn

When
April 7, 7:36 PM CST to 7:37 PM CST
Where
Linn County, 2.73 mi NE of Beverly to 2.76 mi ENE of Beverly
Rating
EF0
Path length
0.65 mi
Path width
40 yd
Injuries
1 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
41.956, -91.740

A brief tornado caused damage to several manufactured homes and a garage in the southwest part of Cedar Rapids Wednesday evening. One home sustained significant roof damage, with additional siding damage to nearby homes. One person sustained minor injuries from glass after their bedroom window blew in. The tornado lofted debris into a nearby field. Maximum sustained winds were around 85 mph and the tornado was rated EF-0.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2021Every state in 2021This day in weather historyThe tornado archive for Iowa, 2021Warnings in Iowa, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 951119.